Jump to content
Sign in to follow this  
perfect_disaster

Would like to hear about long-term experiences on bupropion/wellbutrin

Recommended Posts

Hi, I've been on bupropion for about three and a half weeks. I'm on the SR version, taken twice a day to make a total of 300mg.

I'm struggling a bit with this med, mostly my increased heart rate. My resting heart rate has gone up by about 10 points since I started. It's still within the safe zone, but it feels really uncomfortable and I often have a breathless feeling. In addition to this I have a headache - a couple of weeks ago it was severe, but I'm happy to say it's only mild now, and only present some days. 

I'm just wondering, for those who have been on it much longer, is it worth me pushing through and continuing it? Will these side effects subside? I have a long history of trying various SSRIs and I kind of see this drug as my last chance. I think if this doesn't work out I'll give up on medication.

I also get a ringing in my ears at the end of the day but tbh it doesn't bother me much. It's just something I noticed. 

Any encouragement or advice would be greatly appreciated, the heart rate issue is making me feel anxious about continuing this med. Thank you.

Share this post


Link to post
Share on other sites

I've been on (with some periods of off) bupropion for approximately 20 years; have been on a variety of meds since I was diagnosed with Major Depression Recurrent/Rapid Cycling 27 years ago and Major Anxiety Disorder added years later.  The first time I went on bupropion (300 mg of SR) I had the weirdest sensations - one was feeling like my brain was free-floating in my skull.  Can't think of another way to describe it.  When I turned my head it felt like it took a few seconds for my brain to "catch up."  I can't recall how long I stayed on it but eventually asked to be taken off.  I went maybe a year without it (I was always on some "cocktail" of SSRIs+whatever) then requested to try it again.  The second time I went on it I had no side effects.  I have read that it can cause anxiety and I do think I was diagnosed with the anxiety disorder around the time I went on bupropion the first time. 

I stayed on a combo of 300 mg bupropion SR, 100 mg Zoloft, and at one time 5 mg Klonopin (arrgghh!).  I saw the same psychiatrist, then later his P.A.'s until a year ago when I began going to a medical practice that uses supplements instead of/or to support medications for Hashimotos Hypothyroid.  My P.A. then prescribed the Klonopin (over the years in working with my psychiatrist's P.A. I was taken down to 0.5 mg Klonopin 2x/day as needed) but didn't know they would also prescribe the other meds.  I had been feeling well for years so decided to stop taking the bupropion/Zoloft. HUGE MISTAKE.  I began a downward spiral beginning in May 2018 and hit bottom/was barely functional in November.  I managed to get myself to my current P.A. appointment in December, told her what was going on, and she put me back on the meds except trying 150 mg bupropion SR and I am stable with that amount.

That's my personal "bupropion story" and every person reacts differently but perhaps something in my experience will help.   Re: resting heart rate - mine has always been high so taking bupropion did not affect it.  It has gone down since I've been seeing my current Dr./P.A. who use natural thyroid meds instead of the synthetic.

If you haven't yet, do tell your prescribing Dr. about the side effects you're having.

Share this post


Link to post
Share on other sites

Thank you @Teril for sharing your experience with me. If I may ask a seemingly random question - did the Wellbutrin keep your sex drive intact while on Zoloft? I ask because I was on SSRIs in the past and all caused me to become sexually dead, gave me fatigue and increased the hours I needed to sleep, and made me feel foggy. I've never taken Wellbutrin alongside an SSRI so I'm just wondering if the Wellbutrin does well to keep those particular SSRI side effects away. Currently I am finding that my emotions are more sensitive than when I was on SSRIs, and if I start to have trouble with anxiety I think I'd consider adding Zoloft if it were likely the Wellbutrin would still keep me energised and allow me to keep my sex drive.

I am considering returning to work soon (after a few years being a stay at home mum) and I am worried about the emotional sensitivity I am currently feeling, so obviously SSRIs did help me in that respect, I just couldn't handle the other side effects I mentioned.

Share this post


Link to post
Share on other sites

Hi, I've been on Wellbutrin 350 mg per day for 9 years. When I first started taking it I had the worst rash all over my neck and felt nauseas but it all stopped after about a month, I didn't come off it as it was bringing me up out of a terrible depressive episode and I was hoping the side effects would go away.

I do think the Wellbutrin makes me a little jittery and hyper at times but it gets me out of bed so I'll tolerate that! Also, sometimes I notice I have a ton of energy since taking it, I've heard that happens to others too but again I'd rather have that than not being able to move or function. 

Hope it helps you, take care.

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
Sign in to follow this  

×
×
  • Create New...